Alert archive / New Mexico / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 13, 1999, 11:29 AM MDT for Grant County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 13, 1999, 11:29 AM MDT (17:29 UTC)
- Expired
- Sep 13, 1999, 12:15 PM MDT
- In force
- 46 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Grant County, NM
The radar
The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 12:00 PM MDT | Hail 1.75 | Silver City, NM | A severe thunderstorm produced hail up to golf ball size in the Silver City area. Smaller hail accumulated to a depth of six inches in Silver City and along N.M. route 90 south of Silver City. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 131730 RRA SVRELP NMC017-131815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 1129 AM MDT MON SEP 13 1999 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL AND CENTRAL GRANT COUNTY IN SOUTHWESTERN NEW MEXICO * UNTIL 1215 PM MDT * AT 1125 AM MDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES NORTH OF SILVER CITY OR... MOVING SOUTH AT 10 MPH. * SEVERE THUNDERSTORM SHOULD REMAIN OVER RURAL AREAS. EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER... FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:58 AM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 13, 9:58 AM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION - UPDATED NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 958 AM MDT MON SEP 13 1999 DISCUSSION... AREA OF SHOWERS AND THUNDERSTORMS THAT BROUGHT RAIN TO THE SOUTHERN PART OF THE FORECAST AREA HAS MOVED SOUTH OF THE BORDER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER SIERRA AND GRANT COUNTIES. LOW CLOUDS...FOG AND LIGHT RAIN CONTINUE ALONG THE EASTERN SLOPES OF THE SOUTH CENTRAL MOUNTAINS. WILL UPDATE ZONES TO REFLECT CURRENT TRENDS. .ELP...NONE 04 N
In the hours before
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 554 AM MDT MON SEP 13 1999 AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA COUNTIES. THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS. LOCAL AREAS OF OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS. STORM MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH. DEMING... LAS CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND GUSTY WINDS THIS EARLY MORNING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE EL PASO TX 554 AM MDT MON SEP 13 1999 AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA COUNTIES. THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS. LOCAL AREAS OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS. STORM MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH. DEMING... LAS CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND GUSTY WINDS THIS EARLY MORNING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 554 AM MDT MON SEP 13 1999 AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA COUNTIES. THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS. LOCAL AREAS OF OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS. STORM MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH. DEMING... LAS CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND GUSTY WINDS THIS EARLY MORNING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 5:54 AM MDT, 5 hours 35 minutes before
NMZ031-032-TXZ055-131350- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE EL PASO TX 554 AM MDT MON SEP 13 1999 AT 545 AM MDT... DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS PORTIONS OF LUNA AND SOUTHERN DONA ANA COUNTIES. THESE STORMS ARE PRODUCING BRIEF HEAVY RAIN SHOWERS... ALONG WITH LIGHTNING AND GUSTY WINDS. LOCAL AREAS OF OVER AN INCH OF RAIN ARE POSSIBLE WITH THESE STORMS. STORM MOTION IS TO THE SOUTHEAST AT 5 TO 10 MPH. DEMING... LAS CRUCES... AND EL PASO COULD ALL EXPERIENCE HEAVY SHOWERS AND GUSTY WINDS THIS EARLY MORNING. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Sep 13, 10:28 AM MDT, 1 hour 1 minute before
NMZ022-131715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1028 AM MDT MON SEP 13 1999 AT 1030 AM MDT DOPPLER WEATHER RADAR SHOWED AND ISOLATED STRONG THUNDERSTORM OVER THE GILA WILDERNESS IN NORTHCENTRAL GRANT COUNTY. THIS STORM WILL LIKELY PRODUCE STRONG WINDS...HEAVY RAINS AND SMALL HAIL. THE STORM IS MOVING TO THE SOUTH EAST AT 10 MPH AND SHOULD REMAIN OVER THE MOUNTAINOUS TERRAIN OF THE GILA WILDERNESS. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. 0
Special weather statement, Sep 13, 10:28 AM MDT, 1 hour 1 minute before
NMZ022-131715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1028 AM MDT MON SEP 13 1999 AT 1030 AM MDT DOPPLER WEATHER RADAR SHOWED AND ISOLATED STRONG THUNDERSTORM OVER THE GILA WILDERNESS IN NORTHCENTRAL GRANT COUNTY. THIS STORM WILL LIKELY PRODUCE STRONG WINDS...HEAVY RAINS AND SMALL HAIL. THE STORM IS MOVING TO THE SOUTH EAST AT 10 MPH AND SHOULD REMAIN OVER THE MOUNTAINOUS TERRAIN OF THE GILA WILDERNESS. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. 0
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 12:58 PM MDT | Flash Flood Warning | EPZ | Grant | 62 min |
| Sep 13, 2:41 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 64 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.